Short disjoint cycles in cubic bridgeless graphs

  • Andreas Brandstädt
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 570)


The girth g(G) of a finite simple undirected graph G = (V, E) is defined as the minimum length of a cycle in G. We develope a technique which shows the existence of Ω(n1/7) pairwise disjoint cycles of length 0(n6/7) in cubic bridgeless graphs.

As a consequence, for bridgeless graphs with deg v ε 2,3 for all v ε V and ¦v: deg v = 3¦/¦v: deg v = 2¦≥ c > 0 the girth g(G) is bounded by 0(n6/7). Furthermore similarly as for cycles, the existence of many small disjoint subgraphs with k vertices and k + 2 edges is shown. This very technical result is useful in solving the bisection problem (configuring transputer networks) for regular graphs of degree 4 as B. Monien pointed out. Furthermore the existence of many disjoint cycles in such graphs could be also of selfstanding interest.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Gol 80]
    M.C.Golumbic, Algorithmic Graph Theory, Academic Press 1980Google Scholar
  2. [Hr Mo 90]
    J. Hromkovic, B. Monien, The Bisection Problem for Graphs of Degree 4 (Configuring Transputer Systems), manuscript 1990Google Scholar
  3. [Pet 1891]
    J. Petersen, Die Theorie der regulären Graphen, Acta Mathematica 15 (1891), 193–220Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1992

Authors and Affiliations

  • Andreas Brandstädt
    • 1
  1. 1.FB 11-Mathematik FG InformatikUniversität/Gesamthochschule DuisburgGermany

Personalised recommendations